This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

EPS With Fever Versus NMS

Article Abstract

Letter to the Editor

Sir: I would like to comment on the case report "Risperidone
and Neuroleptic Malignant Syndrome" (November 1995
issue), which details a patient who received 6 mg of risperidone
and experienced severe parkinsonism 48 hours after
discharge, which worsened to catatonia, mutism, etc., and a
temperature of 100.2°F (38.1°C) after her medication was withdrawn.
It is unusual for someone to develop severe extrapyramidal
symptoms (EPS) 48 hours after discharge, and the possibility
of overdose should be addressed.

When previously treated with high-potency neuroleptics,
this patient developed marked EPS and received anticholinergics,
benzodiazepines, and propranolol. No mention is made
of concomitant medications when she was taking risperidone,
but the sentence "All medications were discontinued" suggests
that other medications were involved, probably anticholinergic
agents. The abrupt discontinuation of all medications (i.e., risperidone
plus anticholinergic) could worsen the patient’s condition


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Volume: 57

Quick Links: Psychiatry